Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Burlington, VT

August 11, 2009St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 11, 2009, 3:18 PM EDT for St. Lawrence County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 3:18 PM EDT (19:18 UTC)
Expired
Aug 11, 2009, 4:15 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:38 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 11, 1:38 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
138 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL SAG SOUTHWARD THIS AFTERNOON ACROSS THE
NORTH COUNTRY...RESULTING IN WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS. MEANWHILE...A SLOW MOVING UPPER TROUGH ACROSS THE
GREAT LAKES REGION WILL SHIFT EASTWARD...AND ALLOW FOR CONTINUED
CHANCES FOR SHOWERS TONIGHT AND DURING THE DAY WEDNESDAY. ONCE
THIS UPPER LEVEL DISTURBANCE MOVES EAST OF THE AREA...DRIER
WEATHER IS EXPECTED THURSDAY AND RIGHT THROUGH THE UPCOMING
WEEKEND...WITH DAYTIME HIGH TEMPERATURES GENERALLY IN THE LOWER
80S.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1007 AM EDT TUESDAY...HAVE DONE ANOTHER UPDATE TO ACCOUNT
FOR CONVECTION MAKING THE TURN TO THE SOUTHEAST FROM CANADA. THIS
FEATURE WILL MOVE INTO THE NORTHERN PORTIONS OF VERMONT AND IMPACT
THE AREA DURING THE MORNING HOURS. REST OF THE FORECAST REMAINS
UNCHANGED.

PREVIOUS DISCUSSION...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE REGION TODAY AS A SFC COLD FRONT ALONG THE INTL BORDER SAGS
SWD THRU THE FORECAST AREA THROUGH THE DAYLIGHT HRS. MID-
TROPOSPHERIC WINDS WILL REMAIN WLY AT 30-40 KTS DOWNSTREAM OF
POSITIVE TILT UPR TROUGH ACROSS THE GREAT LAKES REGION. SURFACE
DEWPOINTS REMAIN RELATIVELY HIGH ACROSS THE REGION...AND WILL
GENERALLY BE IN THE UPR 60S DURING THE DAYLIGHT HRS TODAY
RESULTING IN HUMID CONDITIONS. NLY WIND SHIFT AND SLIGHTLY COOLER
AIR MASS WILL YIELD DAYTIME HIGHS SEVERAL DEGREES COOLER THAN
YESTERDAY - IN THE UPR 70S ACROSS THE NRN ZONES AND LOW 80S ACROSS
THE SRN CHAMPLAIN AND CT RIVER VALLEYS. HUMID AND WARM CONDITIONS
WILL CONTRIBUTE TO MOST UNSTABLE CAPE VALUES OF AROUND 1000 J/KG
THIS AFTN. THAT SAID...LOOKING AT MARGINAL MID- LEVEL LAPSE RATES
AND POSITIVE TILT NATURE OF UPSTREAM TROUGH IS NOT LIKELY TO
PROVIDE VERY MUCH LARGE-SCALE FORCING FOR ASCENT. CONVECTIVE
ACTIVITY WILL BE FOCUSED ALONG SAGGING COLD FRONT. A FEW STRONGER
CORES WILL CONTAIN BRIEF HEAVY RAINFALL...WHICH WILL LIKELY BE THE
MAIN THREAT. THERE IS A SLIGHT CHANCE OF SMALL HAIL AND GUSTY
WINDS WITH ANY STRONGER STORMS AS WELL...BUT NOT EXPECTING MUCH IN
THE WAY OF SVR T-STORMS TODAY.

FOR TONIGHT...COVERAGE OF CONVECTIVE ACTIVITY SHOULD WANE WITH
LOSS OF DAYTIME HEATING...CONSISTENT WITH QPF EVOLUTION IN 00Z
GFS SOLN. VARIABLY CLOUDY CONDITIONS SHOULD PREVAIL WITH LOWS IN
THE UPR 50S TO LWR 60S. DEWPOINTS WILL COME DOWN SLIGHTLY...BUT
LIGHT AND VARIABLE WINDS AND AREAS OF SATURATED GROUND FOLLOWING
DAYTIME RAINFALL WILL YIELD PATCHY FOG.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 209 AM EDT TUESDAY...MID-LEVEL POSITIVE TILT SHORTWAVE
TROUGH SHIFTS EWD ACROSS THE NORTH COUNTRY DURING THE DAY
WEDNESDAY. DESPITE ABSENCE OF ANY WELL-DEFINED SFC
CONVERGENCE...UPR TROUGH AND DAYTIME HEATING WITH MARGINAL
INSTABILITY SHOULD BE SUFFICIENT TO REGENERATE DAYTIME SHOWERS
AND A FEW TSTMS BY AFTN. HIGH TEMPERATURES ON WEDNESDAY WILL BE
SIMILAR...GENERALLY IN THE UPR 70S TO LOWER 80S WITH LIGHT WINDS.
TROUGH GRADUALLY SHIFTS EAST OF THE REGION BY THURSDAY MORNING
AND WILL BRING SHOWERS TO AN END DURING WEDNESDAY NIGHT WITH FAIR
WX FOR THURSDAY. MOSTLY SUNNY CONDITIONS THURSDAY AFTN AND 850MB
TEMPERATURES AROUND +14C SHOULD YIELD VALLEY HIGHS IN THE 82-85F
RANGE. NO SIGNIFICANT WINDS EXPECTED ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 400 AM EDT TUESDAY...VERY QUIET WEATHER IS EXPECTED FOR THE
EXTENDED PORTION OF THE FORECAST. GENERAL SURFACE HIGH PRESSURE
WILL BE IN PLACE ACROSS THE NORTHEASTERN CONUS. UPPER LEVEL RIDGE
WILL BE ANCHORED OVER THE EASTERN CONUS KEEPING UPPER LEVEL LOWS
AND SHORTWAVES MOSTLY AWAY FROM OUR FORECAST AREA...PROVIDING AN
EXTENDED DRY PERIOD. GENERAL WEST TO SOUTHWEST FLOW WITH
SUBSIDENCE ALOFT WILL AID TO KEEP THE AREA DRY. TOWARDS THE END
OF THE EXTENDED PORTION OF THE FORECAST SOME DEEP LAYER MOISTURE
WILL CREEP NORTH FROM THE MID ATLANTIC REGION...ALTHOUGH LACK OF
UPPER LEVEL FORCING LEADS TO THE BELIEF THAT ACTIVITY WILL BE
SCATTERED IN NATURE INSTEAD OF WIDESPREAD. TEMPERATURES WILL BE
AROUND 5 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR FOR MAXS AND
MINS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...PREVAILING P6SM VCSH THROUGH THIS
AFTERNOON AS SHOWERS AND OCCASSIONAL THUNDERSTORMS MOVE THROUGH
THE AREA. SHOWERS BEGAN LATE MORNING AND MOVED SOUTHEAST ALONG AN
EAST-WEST LINE...BRINGING LIFR TO KPBG...AND IFR TO MVFR
ELSEWHERE. WILL CARRY THE VCSH PREVAILING THROUGH THIS
AFTERNOON...AND AMEND AT SPECIFIC LOCATIONS AS RAIN AND CHANGE IN
CIGS/VIS MORE CERTAIN. RADAR SHOWING A SECOND BAND OF SHOWERS
NORTH OF THE CANADIAN BORDER ALONG THE ACTUAL FRONT...AND THESE
SHOWERS WILL MOVE SLOWLY SOUTHWARD LATER THIS
AFTERNOON/EVENING...ALTHOUGH BECOME LESS NUMEROUS AS DAYTIME
HEATING SUBSIDES. IF THESE SHOWERS HOLD TOGETHER WILL NEED TO
REINTRODUCE VCSH LATER THIS AFTERNOON INTO THE EVENING.

OTHERWISE VFR VIS/SCT CLOUDS EXCEPT MVFR VIS TOWARD MORNING AT
KPBG...KBTV...KRUT...AND IFR VIS KMSS. LIFR AT KSLK/KMPV CIGS AND
VIS AFTER MIDNIGHT. CONDITIONS IMPROVE 13-14Z WEDS MORNING TO VFR.

18Z WEDNESDAY THROUGH 12Z THURSDAY...VFR PREVAILING AFTERNOON
THROUGH EVENING WITH WIDELY SCATTERED MVFR CIGS/VIS IN SHRA. AFT
07Z WIDESPREAD MVFR CIGS/VIS WITH SCATTERED IFR CIGS AND VIS IN BR.

12Z THURSDAY THROUGH 00Z MONDAY...VFR AREA WIDE...THOUGH W/PATCHY
LATE NIGHT/EARLY MORNING BR/FG AT FAVORED TERMINALS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...EVENSON
SHORT TERM...BANACOS
LONG TERM...NEILES
AVIATION...HANSON
Hazardous weather outlook, Aug 11, 2:24 AM EDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
224 AM EDT TUE AUG 11 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-120630-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
224 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON TUESDAY WITH
STRONGER STORMS CONTAINING BRIEF HEAVY RAINFALL...GUSTY
WINDS...AND THE POSSIBILITY OF SMALL HAIL. THUNDERSTORM ACTIVITY
WILL DECREASE IN COVERAGE TONIGHT.

ALTHOUGH SEVERE WEATHER IS NOT FORECAST...BRIEF HEAVY RAINFALL IN
STRONGER STORMS WILL BE A TRAVEL CONCERN WITH AREAS OF POOR
VISIBILITY AND PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...ESPECIALLY
ACROSS CENTRAL AND EASTERN SECTIONS OF VERMONT DURING THE
AFTERNOON AND EARLY EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED.

OTHERWISE...HAZARDOUS WEATHER IS NOT FORECAST DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BANACOS

In the hours before

Special weather statement, Aug 11, 10:28 AM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1028 AM EDT TUE AUG 11 2009

VTZ002-003-016-111530-
EASTERN FRANKLIN VT-ORLEANS VT-WESTERN FRANKLIN VT-
1028 AM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FRANKLIN AND
NORTHERN ORLEANS COUNTIES THROUGH 1130 AM...

AT 1025 AM EDT...A LINE OF HEAVY SHOWERS AND EMBEDDED STRONGER
THUNDERSTORMS WAS PUSHING SOUTHEAST AT 30 MPH ACROSS SOUTHERN
QUEBEC...OR ABOUT 20 MILES NORTH OF BERKSHIRE.

THESE STORMS WILL AFFECT THE FAR NORTHEASTERN PORTIONS OF FRANKLIN
COUNTY VERMONT...EAST INTO THE NORTHERN PORTIONS OF ORLEANS COUNTY
VERMONT THROUGH 1130 AM. AREAS AFFECTED ARE
BERKSHIRE...JAY...NEWPORT AND DERBY.

HEAVY RAINFALL AND BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

LAT...LON 4475 7210 4496 7310 4503 7302 4501 7207

JMG
Special weather statement, Aug 11, 11:32 AM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1132 AM EDT TUE AUG 11 2009

NYZ028-035-VTZ001>009-016>018-111700-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON
1132 AM EDT TUE AUG 11 2009

...A FEW STRONG THUNDERSTORMS WILL MOVE ACROSS THE NORTH COUNTRY
THROUGH 1 PM...

AT 1130 AM EDT...SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH
VERY HEAVY RAIN AND GUSTY WINDS...WERE DEVELOPING ALONG A LINE
FROM PLATTSBURGH NY TO NEWPORT VERMONT. THE SHOWERS AND STORMS WERE
MOVING SOUTHEAST AROUND 25 MPH.

SHOWERS AND STORMS...SOME WITH VERY HEAVY RAIN AND GUSTY WINDS...WILL
CONTINUE TO DEVELOP THROUGH EARLY AFTERNOON ACROSS NORTHERN
VERMONT...ESPECIALLY FROM BURLINGTON AND PLATTSBURGH SOUTH AND
EAST TOWARD ST. JOHNSBURY AND MONTPELIER.

IF THREATENING WEATHER APPROACHES OR YOU HEAR THUNDER MOVE
INDOORS. IF OUT ON LAKE CHAMPLAIN SEEK SAFE HARBOR.
Special weather statement, Aug 11, 2:08 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
208 PM EDT TUE AUG 11 2009

VTZ009-011-012-018-111915-
EASTERN ADDISON VT-WESTERN ADDISON VT-WESTERN RUTLAND VT-WINDSOR VT-
208 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT ADDISON...AND NORTHERN RUTLAND
COUNTIES...

AT 205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MIDDLEBURY...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BREAD LOAF AROUND 220 PM...GOSHEN AROUND 240
PM...HANCOCK AROUND 250 PM AND ROCHESTER AROUND 310 PM.

LAT...LON 4390 7275 4375 7324 4399 7329 4407 7294

JMG
Special weather statement, Aug 11, 2:56 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
256 PM EDT TUE AUG 11 2009

NYZ029-087-112000-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
256 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...

AT 254 PM EDT...SHOWERS AND EMBEDDED STRONGER THUNDERSTORMS WERE
ALONG A LINE FROM 16 MILES SOUTHEAST OF CANTON TO 19 MILES NORTH OF
FORT DRUM...MOVING SOUTHEAST AT 25 MPH.

BRIEF VERY HEAVY RAINFALL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

THESE STORMS WILL BE NEAR GOUVERNEUR AROUND 300 PM...CLARE AROUND 315
PM...CHILDWOLD AROUND 330 PM...PIERCEFIELD AROUND 345 PM AND WANAKENA
AROUND 400 PM.

LAT...LON 4447 7496 4428 7455 4411 7454 4404 7507
      4436 7578

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:37 PM EDTSpecial Weather StatementBTVFranklin53 min
Aug 11, 10:28 AM EDTSpecial Weather StatementBTVOrleans62 min
Aug 11, 2:08 PM EDTSpecial Weather StatementBTVAddison67 min
Aug 11, 7:56 PM EDTSpecial Weather StatementBTVWindsor64 min
Aug 11, 11:21 AM EDTAreal Flood AdvisoryBTVClinton89 min
Aug 11, 2:56 PM EDTSpecial Weather StatementBTVSt. Lawrence64 min
Aug 11, 4:14 PM EDTSpecial Weather StatementBTVFranklin61 min
Aug 11, 4:49 PM EDTSpecial Weather StatementBTVClinton56 min
Aug 11, 5:36 PM EDTAreal Flood AdvisoryBTVClinton3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.